A health warning about the painkiller codeine being transmitted to babies through breast milk has led to a decline in the number of new mothers prescribed the drug.
This is according to HealthDay.
There is a rare but potential risk that breastfeeding babies can overdose from codeine if their mothers take the drug.
"The trend is going in the direction we want it," said lead researcher Kate Smolina of the University of British Columbia, in Vancouver, Canada. She noted a significant number of women continue to be prescribed codeine. "Prescriptions are still too high," she said. "We'd like to see it closer to zero."
The findings are published in the Journal of the American Medical Association.
In 2006, doctors reported an infant whose mother had been using codeine died of a morphine overdose. The body converts codeine to morphine to relieve pain, the article notes. The mother was found to have a gene variant that made her body metabolize codeine extremely quickly, which led to very high levels of morphine in her breast milk.
The gene variant is found in 1 to 10 percent of most ethnic groups. Since women are unlikely to know if they have this variant, the Food and Drug Administration (FDA) issued a health warning in 2007 advising doctors to prescribe codeine cautiously to breastfeeding women. Canadian health officials issued a similar warning a year later.
The new study looked at codeine prescriptions for all women who gave birth in British Columbia between 2002 and 2011. I
n the years before the FDA warning, 17 percent of new mothers filled a codeine prescription in the six months after they gave birth. By the end of 2011, that number declined to 9 percent.